Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 35, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 15, 2018, 7:56 PM EDT for Clinton County, Essex County, Franklin County, New York. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2018, 7:56 PM EDT (23:56 UTC)
- Expired
- Aug 15, 2018, 9:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clinton County, NY, Essex County, NY, Franklin County, NY
The radar
The Burlington radar (KCXX), 46 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 8:03 PM EDT | TSTM WND DMG | 2 Nne North Elba, NY | A FEW DOWNED TREES WERE REPORTED ALONG OLD MILITARY RD. AND DEERWOOD TRAILS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
200
WUUS51 KBTV 152356
SVRBTV
NYC019-031-033-160100-
/O.NEW.KBTV.SV.W.0035.180815T2356Z-180816T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
756 PM EDT WED AUG 15 2018
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
South central Clinton County in northern New York...
Southeastern Franklin County in northern New York...
Northern Essex County in northern New York...
* Until 900 PM EDT.
* At 756 PM EDT, severe thunderstorms were located along a line
extending from near Bloomingdale to near North Elba, moving east at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Lake Placid, Saranac Lake, Westport, Wilmington, Elizabethtown,
Keene, Au Sable Forks, Jay In Essex County, Keene Valley, North
Elba, Lewis, Upper Jay, Young Bay, Ray Brook, North West Bay,
Clintonville, Mount Van Hoevenberg, Deerhead, New Russia and South
Bay In Essex County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4449 7342 4415 7340 4415 7411 4441 7414
TIME...MOT...LOC 2356Z 268DEG 28KT 4437 7406 4423 7403
HAIL...1.00IN
WIND...60MPH
$$
Hastings2 follow-up statements
575
WWUS51 KBTV 160028
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
828 PM EDT WED AUG 15 2018
NYC033-160037-
/O.CAN.KBTV.SV.W.0035.000000T0000Z-180816T0100Z/
Franklin NY-
828 PM EDT WED AUG 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4415 7340 4415 7373 4445 7375 4449 7342
TIME...MOT...LOC 0027Z 272DEG 37KT 4439 7362 4422 7358
$$
NYC019-031-160100-
/O.CON.KBTV.SV.W.0035.000000T0000Z-180816T0100Z/
Clinton NY-Essex NY-
828 PM EDT WED AUG 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTH CENTRAL CLINTON AND NORTHEASTERN ESSEX COUNTIES...
At 827 PM EDT, severe thunderstorms were located along a line
extending from near North Jay to Elizabethtown, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Westport, Elizabethtown, Au Sable Forks, Jay In Essex County, Lewis,
Barber Point, Young Bay, North West Bay, Reber, Wadhams,
Clintonville, Furnace Point, Deerhead, North Jay, New Russia, South
Bay In Essex County, Cold Spring Bay and Ausable Forks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4415 7340 4415 7373 4445 7375 4449 7342
TIME...MOT...LOC 0027Z 272DEG 37KT 4439 7362 4422 7358
HAIL...1.00IN
WIND...60MPH
$$
Hastings646
WWUS51 KBTV 160055
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
855 PM EDT WED AUG 15 2018
NYC019-031-160105-
/O.EXP.KBTV.SV.W.0035.000000T0000Z-180816T0100Z/
Clinton NY-Essex NY-
855 PM EDT WED AUG 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLINTON AND
NORTHEASTERN ESSEX COUNTIES WILL EXPIRE AT 900 PM EDT...
The storms which prompted the warning have weakened below severe
limits and have exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4415 7340 4415 7373 4445 7375 4449 7342
TIME...MOT...LOC 0054Z 268DEG 28KT 4440 7332 4423 7328
$$
HastingsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 7:44 PM EDT, 12 minutes earlier.
Area forecast discussion, Aug 15, 7:44 PM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Burlington VT 744 PM EDT Wed Aug 15 2018 .SYNOPSIS... Outside scattered evening showers and a few storms, mainly dry weather is expected tonight into Friday as a weak front sags south through the forecast area. This front returns north by Friday along with a better threat of showers across the area. Showers end by later Friday setting the stage for a pleasant and dry weekend. && .NEAR TERM /THROUGH THURSDAY NIGHT/... As of 744 PM EDT Wednesday...Scattered to numerous thunderstorms developed as though across central portions of the CWA this evening and will continue to drift ESE over the next few hours before dissipating. A few cells have been able to produce very heavy rainfall and strong winds, but for the most part the severity seems to be tapering off. Still a threat of lighting and heavy rain though through 10PM. Thereafter, forecast remains on track with convection decreasing in areal coverage with dense fog developing across portions of the region towards and after midnight. Previous Discussion...The forecast remains on track for this evening/tonight as a weak surface front sags south through the forecast area. CAM output has struggled so far in depicting convective coverage across our area today, so confidence is low in believing any specific output. That said, feel enough modest instability will exist into early evening as the front sinks through and with a slight uptick in deep layer shear. As such, a few/scattered showers/storms will remain in the forecast through about 02Z, most focused across northern counties, and especially in northern NY in the southern half of St Lawrence/Franklin/Essex Counties where best low level convergence should exist. A few cells may trend briefly strong, though by and large the majority of any additional activity should remain of the garden variety. The primary threat from any stronger storm would be gusty winds given steep low level lapse rates within a deeply mixed boundary layer to near 850 mb. By later this evening activity will end with loss of heating leaving partly to mostly cloudy skies and light winds. Patchy fog should be a good bet, especially in climo- favored locales and much of northern NY where lighter low level flow will exist. Low temperatures generally a mix of MOS-based guidance from the upper 50s to mid 60s. The weak front then stalls to our immediate south on Thursday as a brief bubble of high pressure noses down from southern Canada and skies trend mostly sunny by afternoon. It should turn out to be a great day with highs topping out in the upper 70s to lower 80s, perhaps a few spot mid-80s far south as dewpoints lower into the 50s north to around 60 south under light northerly flow. Pops nil. Quiet weather continues through the first half of Thursday night with the aforementioned surface high bridging east of the area over time. By later at night models maintain broad consistency in showing a surface wave riding east-northeast along the old frontal boundary and approaching our forecast area toward dawn on Friday. Accordingly, expect a broad increase in cloud cover after midnight with an uptick in shower coverage across our western counties, encroaching toward the NY/VT border by 12Z if not a tad sooner as warm advective processes increase aloft. Low temperatures to range from the lower to mid 50s far nern VT, 55 to 60 across far northern NY into NW and NC/EC VT, and mainly upper 50s to lower 60s in our southwestern counties where cloud cover will arrive sooner. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 315 PM EDT Wednesday...Things still look on track for widespread rain on Friday. Low pressure will track along the international border as it skirts east- northeast off towards Maine. Plenty of moisture will be associated with this feature, finally allowing our northern areas a chance at some much needed rainfall. Overall expecting anywhere between 0.5- 1.0", with the greatest amounts across the mountains and northern counties in NY and VT. Doesn't look like the threat for widespread flooding will be of great concern. With the progressive nature of the pattern, things should be scooting along pretty quickly. It's possible there could be a few training cells, but any response from this will likely be localized ponding of water, especially in poor drainage areas. Across most of northern VT and NY stream levels are still running below normal so rivers and lakes should be able to handle any runoff that does occur. The only areas that are running at or slightly above normal are in Rutland and Windsor counties. The best instability and shear looks well to our south, however have included a mention for a chance of thunder as the cold front moves through late Friday night into Saturday morning. With ~500 J/kg it's possible we could squeak out a rumble or two of thunder. As was previously advertised, it looks like Friday will be the day we finally break our 80+ degree day streak. With plenty of cloud cover and precipitation around highs will likely top out in the mid to upper 70s across the area. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 315 PM EDT Wednesday...Mid-level drying will begin to work its way south on Saturday, however lingering low-level moisture will keep clouds and a slight chance for some precipitation around during the morning hours. As drier air mixes down during the afternoon, rain chances will quickly diminish, eventually shaping up to be a beautiful day. Highs will be similar to Friday with temps in the mid to upper 70s, with a cool northerly breeze (Fall, is that you?). High pressure remains in place through the rest of the weekend and into Monday with temperatures rising a few degrees each day into the low to mid 80s. Our next system looks to arrive sometime late Tuesday into Wednesday. At this time, looks like shortwave energy rotating around a long wave trough in northern Canada will traverse across the area, but details at this time leave a lot to be desired. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Through 00Z Friday...Scattered showers and thunderstorms will continue to push through the region this evening with brief MVFR/IFR likely in a direct hit. After 02-04Z convective activity wanes with winds trending light and IFR fog developing at KSLK and KMPV. After 12Z, conditions return to VFR for all sites with skies trending SKC to partly cloudy under light northerly breezes in the 4-8 knot range. Outlook... Thursday Night: VFR. Chance SHRA. Friday: Mainly MVFR, with areas VFR possible. Likely SHRA, Slight chance TSRA. Friday Night: Mainly IFR, with areas MVFR possible. Chance SHRA. Saturday: Mainly VFR, with local IFR possible. Chance SHRA. Saturday Night: Mainly VFR, with local MVFR possible. Slight chance SHRA. Sunday: VFR. NO SIG WX. Sunday Night: VFR. NO SIG WX. Monday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...JMG NEAR TERM...JMG SHORT TERM...LaRocca LONG TERM...LaRocca AVIATION...Lahiff
Hazardous weather outlook, Aug 15, 3:08 AM EDT, 16 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 308 AM EDT Wed Aug 15 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-160715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 308 AM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. A few stronger thunderstorms are possible across northern New York and Vermont this afternoon into this evening. The main threats will be locally gusty winds, brief heavy rainfall, and dangerous cloud-to- ground lightning. While storms are generally not expected to reach severe limits, stronger cores may yield wind gusts up to 50 mph. Thunderstorm activity should dissipate across Vermont during the late evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 5:39 PM EDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service Burlington VT 539 PM EDT WED AUG 15 2018 NYZ028-031-034-035-VTZ001-005-008-009-017-018-152245- Eastern Clinton-Western Essex-Eastern Essex-Western Clinton-Grand Isle-Eastern Chittenden-Western Chittenden-Western Addison-Washington-Eastern Addison- 539 PM EDT WED AUG 15 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CLINTON... NORTHEASTERN ESSEX...NORTHWESTERN ADDISON...SOUTHWESTERN GRAND ISLE...CHITTENDEN AND NORTHWESTERN WASHINGTON COUNTIES... At 539 PM EDT, radar indicated strong thunderstorms were located along a line extending from near Port Kent to near Au Sable Forks. Movement was southeast at 25 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... Essex Junction, South Burlington, Burlington International Airport, Burlington, Vergennes, Willsboro, Winooski, Monkton Ridge, Waterbury Village, Monkton, Monkton Boro, Colchester, Essex Junction Village, Williston, New Haven, Middlesex, Au Sable Forks, Hinesburg, St. George and Keeseville. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. If you are on or near Lake Champlain, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4436 7256 4407 7317 4439 7378 4462 7331 TIME...MOT...LOC 2139Z 301DEG 22KT 4455 7332 4442 7359 Hastings
Special weather statement, Aug 15, 5:48 PM EDT, 2 hours 8 minutes before
Special Weather Statement National Weather Service Burlington VT 548 PM EDT WED AUG 15 2018 NYZ029-030-152245- Southeastern St. Lawrence-Southern Franklin- 548 PM EDT WED AUG 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND SOUTHEASTERN ST. LAWRENCE COUNTIES... At 548 PM EDT, a strong thunderstorm was located near Degrasse, moving east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Tupper Lake, Piercefield, Carry Falls Reservoir, Degrasse, Stark, Gale, Childwold, Shurtleff and Conifer. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4426 7510 4446 7507 4447 7441 4420 7443 TIME...MOT...LOC 2148Z 274DEG 22KT 4437 7498 Hastings
Special weather statement, Aug 15, 6:37 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
637 PM EDT WED AUG 15 2018
NYZ029-030-087-152330-
Southeastern St. Lawrence-Southern Franklin-Southwestern St.
Lawrence-
637 PM EDT WED AUG 15 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FRANKLIN
AND SOUTHEASTERN ST. LAWRENCE COUNTIES...
At 636 PM EDT, strong thunderstorms were clustered near Degrasse,
moving east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Oswegatchie, Fowler, Piercefield, Degrasse, Hermon, Carry Falls
Reservoir, Horseshoe Lake, Cranberry Lake, Star Lake, Russell, Fine,
Pitcairn, Stark, Edwards, Conifer, Talcville, South Edwards, Gale,
Newton Falls and Childwold.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4450 7524 4443 7453 4410 7449 4405 7507
4421 7544
TIME...MOT...LOC 2236Z 278DEG 23KT 4430 7503
HastingsLocal storm report, Aug 15, 7:33 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
733 PM EDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST 2 NW SOUTH HAMMOND 44.41N 75.76W
08/15/2018 M66 MPH ST. LAWRENCE NY TRAINED SPOTTER
4-5" TREE LIMB SNAPPED AS WELL
&&
EVENT NUMBER BTV1801413
LAHIFFSpecial weather statement, Aug 15, 7:39 PM EDT, 17 minutes before
Special Weather Statement National Weather Service Burlington VT 739 PM EDT WED AUG 15 2018 NYZ030-031-034-160045- Southern Franklin-Western Essex-Western Clinton- 739 PM EDT WED AUG 15 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CLINTON...SOUTHEASTERN FRANKLIN AND NORTHWESTERN ESSEX COUNTIES... At 739 PM EDT, strong thunderstorms were clustered over Adirondack Regional Airport, moving east at 35 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Adirondack Regional Airport, Saranac Lake, Lake Placid, Wilmington, Keene, Au Sable Forks, Wawbeek, Peasleeville, Clayburg, Jay In Essex County, North Elba, Harrietstown, Black Brook, Upper Jay, Paul Smiths, Union Falls, Saranac Inn, Ray Brook, Gabriels and Lake Clear. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4415 7430 4450 7443 4464 7364 4428 7357 TIME...MOT...LOC 2339Z 259DEG 31KT 4437 7426 Hastings
Special weather statement, Aug 15, 7:43 PM EDT, 13 minutes before
Special Weather Statement National Weather Service Burlington VT 743 PM EDT WED AUG 15 2018 NYZ035-VTZ005-008-009-017-018-160045- Eastern Essex-Eastern Chittenden-Western Chittenden-Western Addison-Washington-Eastern Addison- 743 PM EDT WED AUG 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ESSEX...CENTRAL ADDISON...SOUTHWESTERN CHITTENDEN AND WESTERN WASHINGTON COUNTIES... At 743 PM EDT, a strong thunderstorm was located over Ferrisburgh, moving southeast at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Middlebury, Vergennes, Ferrisburg, Weybridge, Waltham, Bristol, Lincoln, Monkton, Monkton Boro, New Haven, Panton, Kingsland Bay State Park, Warren, Ripton, Ferrisburgh, Addison, Starksboro, Charlotte, Buels Gore and Salisbury. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4416 7345 4431 7334 4413 7284 4391 7299 TIME...MOT...LOC 2343Z 299DEG 16KT 4420 7331 Hastings
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:46 PM EDT | Special Weather Statement | BTV | St. Lawrence | 29 min |
| Aug 15, 3:13 PM EDT | Special Weather Statement | BTV | St. Lawrence | 47 min |
| Aug 15, 5:09 PM EDT | Special Weather Statement | BTV | St. Lawrence | 66 min |
| Aug 15, 5:48 PM EDT | Special Weather Statement | BTV | St. Lawrence | 57 min |
| Aug 15, 6:37 PM EDT | Special Weather Statement | BTV | St. Lawrence | 53 min |
| Aug 15, 6:57 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 48 min |
| Aug 15, 7:39 PM EDT | Special Weather Statement | BTV | Franklin | 66 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.